Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

April 20, 2021Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Apr 20, 2021, 11:47 AM EDT for Indian River County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2021, 11:47 AM EDT (15:47 UTC)
Expired
Apr 20, 2021, 12:30 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 52 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 12:30 PM EDTTSTM WND GST 403 Ene Gifford, FLWXFLOW SITE S CAMELIA CT MEASURED A WIND GUST OF 40 MPH/35 KT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS82 KMLB 201547
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
1147 AM EDT Tue Apr 20 2021
 
FLZ047-053-054-058-059-201630-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-Osceola FL-
Indian River FL-
1147 AM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER...SOUTHEASTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 1230 PM EDT...

At 1147 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Kissimmee Prairie Preserve
to near Fort Drum. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2743 8077 2759 8112 2764 8114 2766 8113
      2768 8115 2772 8115 2790 8096 2792 8044
      2775 8035 2762 8030 2759 8030
TIME...MOT...LOC 1547Z 236DEG 26KT 2767 8113 2752 8075 

$$

Combs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 20, 10:02 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 20, 10:02 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1002 AM EDT Tue Apr 20 2021

.DISCUSSION...

...Rounds of Heavy Rain and Isolated Severe Threat Today...

Current-Tonight...A shift in radar activity coverage occurred
around sunrise this morning, with South FL and Lake Okeechobee
region becoming increasingly quiet, with strong to marginally
severe thunderstorms advancing to the northeast along and north of
the I-4 corridor. The first visible sat images show clearing
skies south of Melbourne, which may suggest that the front has
already begun its retreat to the north, prompting isolated to
scattered showers and storms this morning. Main hazards through
noon will be less than quarter sized hail, although impressive
storm core's so far today don't seem to make it down to the
surface. Atmospheric profile very similar to this time yesterday,
with 500mb temps of -11.5 C and slightly lower freezing level,
but highest CAPE values remain beyond the stretches of our
forecast area (FL Everglades). This suggests that the overall wind
threat will be minimal at least through the remainder of the
morning, and likely to become one of the primary severe threats
heading into the afternoon. Cannot rule out a brief funnel or weak
tornado spinup either with isolated strong storms.

No question about the likelihood of heavy rainfall today; as the
front lifts back northward, central FL will be in the center of a
deep moisture plume stretching from the Gulf of Mexico. Morning PW
value slightly lower from XMR at 1.62", but this value should rise
through the day. Rainfall amounts of 2-3" are expected over a swath
bounded by a line from Leesburg to New Smyrna Beach, and south from
southern Osceola County towards Vero Beach. By the late afternoon
and towards early evening, the focus will then shift away from the
interior, towards the Space and Treasure Coasts, which might become
interesting with the breaks in cloud cover already observed this
morning. HRRR expands convection south after 3pm, with continued
potential for high rainfall rates. Through the afternoon, will
continue PoPs of 70-90%, with no doubt nearly all of central FL
receiving showers today.

By this evening, similar to yesterday, widespread activity quickly
tapers off across the north, with PoPs dropping below 30% north of I-
4. The frontal boundary will sink southward towards sunset,
concentrating a bulk of the moisture over the Treasure Coast and
South FL. Thus, showers and isolated storms will persist in the
vicinity of Lake Okeechobee overnight, however the main threat for
severe storms will come to an end early in the evening.

Temperatures today will limit to the mid 70s across the north with
dense clouds, but climb to the low to mid 80s across the Treasure
Coast as the previously mentioned breaks in clouds allow for
additional heating (potentially resulting in additional
convection).

&&

.AVIATION...
Widespread MVFR/IFR conditions today as numerous showers and storm
fill in along a stalled boundary. Confidence in exact timing of
activity is low again today, but can anticipate SHRA this morning
transitioning to TSRA by 18Z. Further reductions to LIFR likely with
any strong storms moving thru terminals. By 00Z, activity begins to
taper off from DAB to LEE and the boundary shifts south, with
lingering SHRA for VRB southward into the overnight.

&&

.MARINE...
Today-Tonight...A stalled front will produce widespread showers and
lightning storms today and tonight. Multiple rounds of storms will
develop over the peninsula and push offshore. The strongest storms
will produce frequent lightning strikes and gusty winds of 30-35
knots, in addition to heavy downpours. Outside of storms, winds 10-
15 knots will vary in direction across the waters due to the stalled
frontal boundary. Seas 1-2 feet, perhaps up to 3 feet well offshore.
A weak cold front is expected to move across most of the local
waters overnight tonight, as winds become W/WNW ahead of the
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  63  82  58 /  80  20   0   0
MCO  79  66  84  60 /  90  40  10   0
MLB  80  66  84  62 /  90  50  20   0
VRB  82  66  85  63 /  90  50  40  10
LEE  77  65  82  58 /  80  20   0   0
SFB  78  65  85  60 /  90  30  10   0
ORL  79  67  85  62 /  90  30  10   0
FPR  82  66  85  62 /  90  50  50  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Smith
LONG TERM/RADAR....Combs
DECISION SUPPORT...Negron
Hazardous weather outlook, Apr 20, 11:11 AM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1111 AM EDT Tue Apr 20 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1111 AM EDT Tue Apr 20 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Multiple rounds of heavy showers and lightning storms will
continue across most of east-central Florida today, with the focus
shifting south of I-4 towards the afternoon. The main threats in
stronger storms will be wind gusts up to 50 mph, up to one inch
hail, and a brief weak tornado or funnel cloud. All storms will
produce frequent lightning and the potential for heavy rain.

.FLOOD IMPACT...
Rainfall amounts of 2 to 3 inches are expected today into tonight
as numerous heavy showers and lightning storms move through east-
central Florida. Locally higher amounts are possible in areas
that receive multiple rounds of heavy rain. Any persistent rain
could lead to standing water along roadways and flooding of low
lying and poor drainage areas.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at Central Florida
Atlantic beaches today. Always swim within sight of a life guard
and never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Widespread showers and thunderstorms will move towards the
Atlantic waters through the afternoon and evening. Storms will be
capable of producing wind gusts in excess of 34 knots, small hail,
and possibly waterspouts, as well as frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated to scattered showers and lightning storms continue
Wednesday for the Treasure Coast before conditions dry out. A low
to moderate risk of rip currents continues through late week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Smith

In the hours before

Local storm report, Apr 20, 8:15 AM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
815 AM EDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HAIL             2 E AZALEA PARK         28.55N 81.26W
04/20/2021  E0.75 INCH       Orange             FL   PUBLIC

            SEVERAL REPORTS OF HAIL OF DIME TO PENNY SIZE WERE
            REPORTED IN THE ORLANDO AREA NEAR UNION PARK BY PUBLIC
            AND BROADCAST MEDIA.

&&

KN
Special weather statement, Apr 20, 8:22 AM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
822 AM EDT Tue Apr 20 2021

FLZ045-201245-
Orange-
822 AM EDT Tue Apr 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORANGE COUNTY...

At 822 AM EDT, a strong thunderstorm was located over Conway, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Orlando, Wedgefield, Avalon Park, Azalea Park and Conway.

Local Atmospheric conditions are becoming more favorable for the
possibility of landspout formation. A landspout is a tornado of very
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in its direct path. If this trend
continues, a tornado warning may be issued shortly. Stay tuned to
NOAA weather radio and local media for additional updates and
possible warnings.

LAT...LON 2845 8137 2856 8136 2859 8112 2844 8111
TIME...MOT...LOC 1222Z 254DEG 16KT 2850 8131

Combs
Special weather statement, Apr 20, 8:48 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
848 AM EDT Tue Apr 20 2021

FLZ045-147-201315-
Northern Brevard County-Orange-
848 AM EDT Tue Apr 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE COUNTY...

At 847 AM EDT, a strong thunderstorm was located over Avalon Park,
moving east at 25 mph.

Winds in excess of 40 mph and funnel clouds are possible with this
storm.

Locations impacted include...
Wedgefield, Avalon Park, Bithlo and Christmas.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2861 8117 2861 8097 2862 8096 2854 8092
      2850 8087 2841 8087 2845 8116
TIME...MOT...LOC 1247Z 252DEG 23KT 2852 8113

Combs
Special weather statement, Apr 20, 9:08 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
908 AM EDT Tue Apr 20 2021

FLZ045-147-201400-
Northern Brevard County-Orange-
908 AM EDT Tue Apr 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREVARD AND EAST
CENTRAL ORANGE COUNTIES...

At 908 AM EDT, a strong thunderstorm was located near Christmas,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Titusville, Port Saint John, Playalinda Beach, Space Coast Airport
and Christmas.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2845 8050 2846 8101 2861 8103 2861 8097
      2862 8096 2870 8062 2860 8054 2848 8050
TIME...MOT...LOC 1308Z 258DEG 27KT 2855 8094

Combs
Special weather statement, Apr 20, 11:09 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1109 AM EDT Tue Apr 20 2021

FLZ058-201545-
Okeechobee FL-
1109 AM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKEECHOBEE COUNTY UNTIL
1145 AM EDT...

At 1109 AM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Basinger, Fort Drum and Kissimmee Prairie Preserve.

LAT...LON 2730 8100 2730 8103 2732 8103 2733 8105
      2735 8103 2736 8103 2738 8107 2738 8110
      2739 8112 2742 8114 2744 8114 2746 8117
      2764 8103 2764 8078 2756 8078 2756 8068
      2747 8068 2728 8100
TIME...MOT...LOC 1509Z 232DEG 36KT 2738 8110

Combs
Special weather statement, Apr 20, 11:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1147 AM EDT Tue Apr 20 2021

FLZ047-053-054-058-059-201630-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-Osceola FL-
Indian River FL-
1147 AM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER...SOUTHEASTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 1230 PM EDT...

At 1147 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Kissimmee Prairie Preserve
to near Fort Drum. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2743 8077 2759 8112 2764 8114 2766 8113
      2768 8115 2772 8115 2790 8096 2792 8044
      2775 8035 2762 8030 2759 8030
TIME...MOT...LOC 1547Z 236DEG 26KT 2767 8113 2752 8075

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:41 AM EDTSpecial Weather StatementMLBOrange34 min
Apr 20, 7:46 AM EDTSevere Thunderstorm WarningMLBOrange, Seminole29 min
Apr 20, 7:58 AM EDTSpecial Weather StatementMLBLake32 min
Apr 20, 8:13 AM EDTSpecial Weather StatementMLBSeminole32 min
Apr 20, 8:22 AM EDTSpecial Weather StatementMLBOrange23 min
Apr 20, 8:26 AM EDTSpecial Marine WarningMLB49 min
Apr 20, 8:48 AM EDTSpecial Weather StatementMLBSeminole27 min
Apr 20, 9:08 AM EDTSpecial Weather StatementMLBBrevard52 min
Apr 20, 9:26 AM EDTSpecial Marine WarningMLB64 min
Apr 20, 11:09 AM EDTSpecial Weather StatementMLBOkeechobee36 min
Apr 20, 12:28 PM EDTSpecial Marine WarningMLB3 hr
Apr 20, 1:35 PM EDTAreal Flood AdvisoryMLBOrange, Osceola3 hr
Apr 20, 2:00 PM EDTSpecial Marine WarningMLB3 hr
Apr 20, 2:10 PM EDTAreal Flood AdvisoryMLBBrevard, Orange3 hr
Apr 20, 2:14 PM EDTSpecial Weather StatementMLBOsceola46 min
Apr 20, 2:53 PM EDTSpecial Weather StatementMLBBrevard, Osceola37 min
Apr 20, 4:26 PM EDTSpecial Weather StatementMLBOsceola49 min
Apr 20, 4:44 PM EDTSpecial Weather StatementMLBIndian River46 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.